MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH FIXATION PIN; MISC ORTHO SURGICAL INSTR

OBERDORF SYNTHES PRODUKTIONS GMBH FIXATION PIN; MISC ORTHO SURGICAL INSTR
Catalog Number 389.873
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/02/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records has been requested.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, the patient underwent an anterior lumbar interbody fusion (alif).The fixation pin was used to temporary fix the anterior tension band (atb) plate to the correct position.After having fixed the first three screws, during removal of the fourth fixation pin the tip broke off.Tip was left in place and the final screw was inserted.The final screw was smaller than the remaining screws.Procedure was completed successfully with no delay.Concomitant device reported: screw (part unknown, lot unknown, quantity 3), atb plate (part unknown, lot unknown, quantity 1).This report is for one (1) detachable temporary fixation pin.This is report 1 of 1 for (b)(4).
 
Event or Problem Description
Patient outcome is reported as normal.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If additional narrative: description of event or problem: additional information.A device history record (dhr) review was conducted: part number: 389.873.Synthes lot number: u311794.Supplier lot number: u311794.Release to warehouse date: (b)(6)2018.Manufacturing site: synthes brandywine.Supplier: (b)(4).The raw material was confirmed to be correct per the specification with no (relevant) non-conformance noted.No non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.A product investigation was conducted.Visual inspection:the returned fixation pin was received broken.The fracture occurred within the threads, near the proximal end of the threads.The piece distal to the fracture was not returned.The surface of the fracture displayed no signs of material defect and was irregular with varying angles with respect to the longitudinal axis of the device's shaft.Cosmetic wear consistent with the device's use was observed on the non-threaded shaft; this wear would not affect performance of the device.The received condition agreed with the complaint description.Therefore, the complaint was confirmed.Dimensional inspection: a dimensional inspection of the threads could not be performed due to the received condition of the device.The outer shaft diameter proximal to the break measured and was within specification per relevant drawing.Dhr and material review: review of the dhr revealed no manufacturing issues related to the complaint.A material review revealed no issues related to the material specifications of the device.Document/specification review: relevant drawings for the returned instrument were reviewed:no design issues were observed.Conclusion: the complaint was confirmed with investigation.There were no issues during the manufacture of this product that would contribute to this complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.The current risk assessment document was found to appropriately address the complaint condition.A root cause could not be determined; however, it is likely that the device experienced excessive and/or off-axis forces.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Therefore, it has been determined that no corrective and/or preventive action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
FIXATION PIN
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key8102699
Report Number8030965-2018-58456
Device Sequence Number1203429
Product Code LXH
UDI-Device Identifier07611819776005
UDI-Public(01)07611819776005
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number389.873
Device Lot NumberU311794
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/15/2018
Initial Date Received by Manufacturer 11/02/2018
Supplement Date Received by Manufacturer01/14/2019
Initial Report FDA Received Date11/26/2018
Supplement Report FDA Received Date01/16/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;